MAUDE Adverse Event Report: MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH SYNCHRONY; COCHLEAR IMPLANT

MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH SYNCHRONY; COCHLEAR IMPLANT
Model Number MI1210 SYNCHRONY ST
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Cholesteatoma (4920)
Date of Event 09/16/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been explanted and should be returned to the manufacturer for evaluation.When available, a device failure analysis will be submitted as a follow up report.
 
Event or Problem Description
The user was admitted to hospital with a complicated ductal cholesteatoma and soft tissue infection at the internal device site.A subtotal petrosectomy and explantation of the device were performed on (b)(6) 2025.She developed postoperative meningitis and received six weeks of antibiotic treatment, to which she responded well.
 
Event or Problem Description
The user was admitted to hospital with a complicated ductal cholesteatoma and soft tissue infection at the internal device site.A subtotal petrosectomy and explantation of the device were performed on (b)(6) 2025.She developed postoperative meningitis and received six weeks of antibiotic treatment, to which she responded well.A subtotal petrosectomy and explantation of the device were performed on (b)(6) 2025.After device explantation, the user developed meningitis and received six weeks of antibiotic treatment, to which she responded well.The source of the infection is likely the ongoing reported device unrelated soft tissue infection.
 
Additional Manufacturer Narrative
Conclusion: device investigations did not reveal any device defect or problem which is expected to have been present whilst implanted.Damages found during device investigation are most likely related to the explantation surgery.This finding was expected, because according to the information received, the device was explanted due to device-unrelated medical reasons i.E.Cholesteatoma and soft tissue infection which spread to the implant area.Furthermore, during device explantation the electrode was found to be exposed in the external auditory canal.The posterior wall dehiscence is reported to be secondary to the radiation of the bone as treatment of medulloblastoma, and the cholesteatoma and the infection could have also contributed to the bone erosion.The cholesteatoma and the posterior canal wall dehiscence appears to have predisposed the patient to the recurrent infections.Furthermore, a review of the device's sterilization records shows that the device has been subject to a valid sterilization process, thus no information available points to the implant being the source of the infection.This is a final report.

Brand Name
SYNCHRONY
Common Device Name
COCHLEAR IMPLANT
Manufacturer (Section D)
MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH
innsbruck
AU 
Manufacturer Contact
laura simonotti
fuerstenweg 77a
innsbruck 6020
AU   6020
57788
MDR Report Key23580128
Report Number9710014-2025-01077
Device Sequence Number9641689
Product Code MCM
UDI-Device Identifier09008737331870
UDI-Public(01)09008737331870
Combination Product (Y/N)N
Initial Reporter CountryAR
PMA/510(K) Number
P000025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 01/14/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date02/01/2022
Device Model NumberMI1210 SYNCHRONY ST
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/06/2025
Supplement Date Received by Manufacturer11/06/2025
Initial Report FDA Received Date11/18/2025
Supplement Report FDA Received Date01/14/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age37 YR
Patient SexFemale